Nebraska, 2022

Hail in Nebraska, July 26, 2022

July 26, 2022 · NWS GID · 5 events in 3 counties and zones

Severe thunderstorms produced large hail over mainly east-central portions of South Central Nebraska on this late Tuesday afternoon and evening. Scattered thunderstorms developed along and ahead of a frontal boundary between 4PM and 5 PM CDT, mainly along and north of Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$6.0 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms produced large hail over mainly east-central portions of South Central Nebraska on this late Tuesday afternoon and evening. Scattered thunderstorms developed along and ahead of a frontal boundary between 4PM and 5 PM CDT, mainly along and north of Interstate 80. Some of the thunderstorms became severe around 5:30PM due to the combination of strong instability (2000-3000 J/kg CAPE) and moderate wind shear (30-40 knots). Several instances of golf ball to hen egg size hail (1.75-2.00) occurred with a supercell thunderstorm, most notably across portions of southern Hamilton County. Thunderstorms gradually weakened as they moved southeast, with only quarter size hail reported as activity shifted through Fillmore County. Thunderstorms exited the eastern portions of the local area between 8PM and 9PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 26, 2:37 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 2:37 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
337 PM CDT Tue Jul 26 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 337 PM CDT Tue Jul 26 2022

The main concern in the near-term is the chance for periodic showers
and thunderstorms over the next few days.  Expect an active pattern
over the next few days as an upper ridge sits over the Western CONUS
and an upper trough extends from Western Montana to the Great Lakes.

Fog and cloud cover stuck around a little longer than initially
expected, so temperatures in the southwestern portion of the
forecast area have been reduced accordingly, with highs today in the
upper 70s to mid-80s.  Showers and thunderstorms are ongoing across
our Kansas counties, with additional thunderstorm activity to the
northwest of the coverage area.  Chances for showers and
thunderstorms will increase over the next few hours along a boundary
extending southwest to northeast across the area.  SBCAPE values of
2000-3000 J/kg and shear values of 35-40kts are conducive for
development of a few strong to severe storms along the boundary. Any
storms that develop will have the potential of producing some large
hail and strong wind gusts.

Overnight, temperatures are expected to fall into the 60s.
Decreasing clouds overnight, radiational cooling and light upslope
winds will be conducive for at least a mention of fog around
sunrise.

Wednesday, the upper ridge moves slightly eastward and temperatures
return to the mid-80s across the area.  Showers and thunderstorms
are expected to develop to our west during the afternoon hours,
moving east overnight.  This will give us the best chance of
widespread precipitation chances across the area.  There is a chance
of a few strong to severe thunderstorms early in the evening for the
western part of the area.

Slightly cooler temperatures are in the forecast for Thursday
through Saturday as a surface front stalls over the area.  Highs
will be primarily in the 70s and 80s and lows will be in the 50s and
60s. Daily chances for showers and thunderstorms will be possible
along and south of the boundary.

The pattern starts to shift on Sunday as an upper ridge moves to the
east over the area.  A few isolated thunderstorms will still be
possible on Sunday evening and overnight.  This will give way to a
drying period and temperatures returning to the 90s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1236 PM CDT Tue Jul 26 2022

Visibility and ceilings have improved to VFR over the last several
hours. Satellite still shows fog in the southwestern part of the
area, eroding from northeast to southwest. Expect southerly winds
to continue through the early afternoon with mostly clear skies.
Things become a little more dicey in terms of cloud cover and
thunderstorm potential from around 22Z through late evening.

Scattered thunderstorms will be possible along a frontal boundary,
scooting from northwest to southeast across the area this
afternoon and evening. Thunderstorm coverage is not anticipated to
be widespread, but both terminals may encounter some storms.
Expect brief periods of reduced visibility due to rainfall, hail,
and wind shifts with any storms moving through. Storms are
currently anticipated to move out of the area by midnight.

Clearing skies, light upslope winds, and moisture from recent
rain, brings some concern for some fog development around
sunrise. Confidence in this situation is low for the time being,
so this has been omitted from prevailing conditions.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wekesser
AVIATION...Wekesser
Hazardous weather outlook, Jul 26, 2:44 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
344 PM CDT Tue Jul 26 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
344 PM CDT Tue Jul 26 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms will be possible late
this afternoon into this evening for the northern and western part
of the area. The main hazards with any storms that develop will be
hail to the size of quarters and wind gusts to around 60 mph.

There is a small chance of some fog developing late tonight to
around sunrise.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a small chance of some fog developing by around sunrise
Wednesday morning across the area.

Scattered strong to severe thunderstorms will be possible for
areas west of the Tri-Cities.

Periodic thunderstorm chances will continue across the outlook
area Thursday through Sunday night, mainly favoring the evening
and overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather this afternoon
and evening to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 26, 3:05 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
405 PM CDT Tue Jul 26 2022

NEZ039-262145-
Valley NE-
405 PM CDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of northern Valley
County through 445 PM CDT...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sargent, or 8 miles southwest of Burwell, moving
east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fort Hartsuff State Park around 420 PM CDT.

Other locations in the path of this storm include Elyria and Ord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9875 4152 9875 4158 9921 4174 9921
TIME...MOT...LOC 2104Z 275DEG 35KT 4169 9924

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Heinlein
Special weather statement, Jul 26, 4:21 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
521 PM CDT Tue Jul 26 2022

NEZ039-046-047-062-262300-
Valley NE-Howard NE-Hall NE-Sherman NE-
521 PM CDT Tue Jul 26 2022

...Strong thunderstorms will impact portions of Sherman and Howard
Counties through 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Merna to near Ansley to near Rockville.
Movement was east at 50 to 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Boelus around 525 PM CDT.
  Dannebrog and Litchfield around 530 PM CDT.

Other locations in the path of these storms include St. Libory,
Ashton, Rockville, Farwell, St. Paul, Loup City and Sherman Reservoir
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4127 9829 4105 9829 4103 9872 4105 9872
      4105 9889 4117 9920 4142 9921
TIME...MOT...LOC 2218Z 287DEG 58KT 4150 9978 4132 9933 4116 9876

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Heinlein
Special weather statement, Jul 26, 4:26 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
526 PM CDT Tue Jul 26 2022

NEZ063-076-262315-
Hamilton NE-Clay NE-
526 PM CDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of northern Clay and
southern Hamilton Counties through 615 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Giltner, or 19 miles northeast of Hastings, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Stockham.

This includes Interstate 80 between mile markers 326 and 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4060 9822 4080 9824 4087 9783 4062 9782
TIME...MOT...LOC 2225Z 263DEG 13KT 4073 9806

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Heinlein
Special weather statement, Jul 26, 4:43 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
543 PM CDT Tue Jul 26 2022

NEZ048-062-063-262330-
Merrick NE-Hamilton NE-Hall NE-
543 PM CDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of west central
Hamilton, southwestern Merrick and Hall Counties through 630 PM
CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cairo, or 12 miles west of Grand Island, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alda around 555 PM CDT.

Other locations in the path of this storm include Grand Island,
Phillips and Chapman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4088 9806 4080 9872 4103 9872 4105 9863
      4105 9829 4111 9829 4114 9815
TIME...MOT...LOC 2242Z 255DEG 23KT 4092 9860

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Heinlein

The radar

The Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hall

When
July 26, 5:10 PM CST to 5:25 PM CST
Where
Hall County, 2.14 mi NNE of Alda to 3.49 mi S of Grand Is
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.900, -98.460

Hail ranging in size from quarters to half dollars was reported along this path.

Hail, Hall

When
July 26, 5:21 PM CST
Where
Hall County, 2.61 mi W of Grand Is
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -98.400

Hail, Hamilton

When
July 26, 5:35 PM CST to 5:45 PM CST
Where
Hamilton County, 5.08 mi SSW of Phillips
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.830, -98.250

Quarter to golf ball size hail was reported.

Hail, Hamilton

When
July 26, 5:45 PM CST to 6:00 PM CST
Where
Hamilton County, 3.21 mi WSW of Giltner to 1.25 mi ESE of Giltner
Measured
2 in hail
Property damage
$250,000
Crop damage
$5.0 million
Reported by
NWS Employee
Coordinates
40.770, -98.210

Hail as large as golf balls to 2 inches in diameter was reported along this path.

Hail, Fillmore

When
July 26, 6:49 PM CST
Where
Fillmore County, 0.52 mi W of Grafton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -97.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044321, 1044324, 1044325, 1044326, 1044329.